Alert archive / New Mexico / Wind Advisories in 2025

Wind Advisory 4, NWS Albuquerque, NM

January 17, 202511 counties in New Mexico

NWS Albuquerque, NM issued this wind advisory at Jan 17, 2025, 3:23 AM MST for 11 counties in New Mexico. It took effect at Jan 17, 2025, 10:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2025, 3:23 AM MST (10:23 UTC)
In effect from
Jan 17, 2025, 10:00 AM MST
Expired
Jan 17, 2025, 4:00 PM MST
In force
6 hr
Issued by
NWS Albuquerque, NM

Counties Bernalillo County, NM, Chaves County, NM, Curry County, NM, De Baca County, NM, Lincoln County, NM, Quay County, NM, Roosevelt County, NM, Sandoval County, NM, Santa Fe County, NM, Torrance County, NM, Valencia County, NM

The radar

The Cannon AFB radar (KFDX), 142 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 10.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2025-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2025-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3823 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS75 KABQ 171023
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
323 AM MST Fri Jan 17 2025

NMZ223-233-240-171830-
/O.UPG.KABQ.HW.A.0001.250117T1700Z-250117T2300Z/
/O.NEW.KABQ.HW.W.0001.250117T1700Z-250117T2300Z/
Central Highlands-Guadalupe County-Southwest Chaves County-
323 AM MST Fri Jan 17 2025

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 4 PM MST 
THIS AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected.

* WHERE...Central Highlands, Guadalupe County, and Southwest Chaves 
  County.

* WHEN...From 10 AM this morning to 4 PM MST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ221-222-226-235>239-171830-
/O.NEW.KABQ.WI.Y.0004.250117T1700Z-250117T2300Z/
Sandia and Manzano Mountains including Edgewood-Estancia Valley-
South Central Mountains-Curry County-Roosevelt County-De Baca
County-Chaves County Plains-Eastern Lincoln County-
323 AM MST Fri Jan 17 2025

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM MST THIS 
AFTERNOON...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Sandia and Manzano Mountains including Edgewood, Estancia 
  Valley, South Central Mountains, Curry County, Roosevelt County, 
  De Baca County, Chaves County Plains, and Eastern Lincoln County.

* WHEN...From 10 AM this morning to 4 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...Areas of blowing dust will reduce visibility 
  below one mile in lower elevation areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Shoemake
2 follow-up statements
968 
WWUS75 KABQ 171742
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
1042 AM MST Fri Jan 17 2025

NMZ223-233-240-172300-
/O.CON.KABQ.HW.W.0001.000000T0000Z-250117T2300Z/
Central Highlands-Guadalupe County-Southwest Chaves County-
1042 AM MST Fri Jan 17 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS 
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph.

* WHERE...Central Highlands, Guadalupe County, and Southwest Chaves 
  County.

* WHEN...Until 4 PM MST this afternoon.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

* ADDITIONAL DETAILS...Blowing dust could reduce visibility at times 
  this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take action to secure trash cans, lawn furniture, and other loose or 
lightweight outdoor objects. Extremely hazardous driving conditions 
can be expected, especially for motorists in high profile vehicles 
who should consider delaying travel.

&&

$$

NMZ234-172300-
/O.EXA.KABQ.WI.Y.0004.000000T0000Z-250117T2300Z/
Quay County-
1042 AM MST Fri Jan 17 2025

...WIND ADVISORY IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Quay County.

* WHEN...Until 4 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...Areas of blowing dust could reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

NMZ221-222-226-235>239-172300-
/O.CON.KABQ.WI.Y.0004.000000T0000Z-250117T2300Z/
Sandia and Manzano Mountains including Edgewood-Estancia Valley-
South Central Mountains-Curry County-Roosevelt County-De Baca
County-Chaves County Plains-Eastern Lincoln County-
1042 AM MST Fri Jan 17 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

* WHAT...West winds 30 to 35 mph with gusts up to 55 mph.

* WHERE...Sandia and Manzano Mountains including Edgewood, Estancia 
  Valley, South Central Mountains, Curry County, Roosevelt County, 
  De Baca County, Chaves County Plains, and Eastern Lincoln County.

* WHEN...Until 4 PM MST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs may be blown down. Expect strong crosswinds on area roadways.

* ADDITIONAL DETAILS...Areas of blowing dust will reduce visibility 
  below one mile in lower elevation areas. An area along the Roswell 
  Relief Route is at high risk of this happening this afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

24
680 
WWUS75 KABQ 172255
NPWABQ

URGENT - WEATHER MESSAGE
National Weather Service Albuquerque NM
355 PM MST Fri Jan 17 2025

NMZ223-233-240-180000-
/O.EXP.KABQ.HW.W.0001.000000T0000Z-250117T2300Z/
Central Highlands-Guadalupe County-Southwest Chaves County-
355 PM MST Fri Jan 17 2025

...HIGH WIND WARNING WILL EXPIRE AT 4 PM MST THIS AFTERNOON...

Although a few gusts may persist, winds will continue to decrease 
through the evening, therefore the High Wind Warning will be allowed 
to expire.

$$

NMZ221-222-226-234>239-180000-
/O.EXP.KABQ.WI.Y.0004.000000T0000Z-250117T2300Z/
Sandia and Manzano Mountains including Edgewood-Estancia Valley-
South Central Mountains-Quay County-Curry County-Roosevelt County-
De Baca County-Chaves County Plains-Eastern Lincoln County-
355 PM MST Fri Jan 17 2025

...WIND ADVISORY WILL EXPIRE AT 4 PM MST THIS AFTERNOON...

Winds are have backed off from their peak speeds earlier this 
afternoon and will continue to decrease through the evening. 
Therefore, the Wind Advisory will be allowed to expire. Some areas 
of blowing dust may persist for another hour or so.

$$

24

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this wind advisory went out at Jan 16, 10:23 PM MST, 5 hours earlier. Its key messages:

  • Updated at 1011 PM MST Thu Jan 16 2025
  • An upper level disturbance will bring breezy to windy conditions Friday, focusing across central, east central, and south central NM where occasional gusts of 45 to 60 mph will occur.
  • An arctic cold front will arrive Saturday along with frigid temperatures and a round of light snow (1 to 3 inches) that will primarily impact eastern New Mexico through Sunday. A second and stronger arctic cold front will arrive Monday with even colder air and additional light snow. Portions of eastern New Mexico will likely remain below freezing for 3 to 4 consecutive days with bitter wind chills accompanying.
  • Snowfall will lead to slick and icy roadways, particularly along I-25 near Raton Pass were higher amounts will create hazardous driving conditions.
Area forecast discussion, Jan 16, 10:23 PM MST, 5 hours before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1023 PM MST Thu Jan 16 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1011 PM MST Thu Jan 16 2025

- An upper level disturbance will bring breezy to windy conditions
  Friday, focusing across central, east central, and south central
  NM where occasional gusts of 45 to 60 mph will occur.

- An arctic cold front will arrive Saturday along with frigid
  temperatures and a round of light snow (1 to 3 inches) that will
  primarily impact eastern New Mexico through Sunday. A second and
  stronger arctic cold front will arrive Monday with even colder
  air and additional light snow. Portions of eastern New Mexico
  will likely remain below freezing for 3 to 4 consecutive days
  with bitter wind chills accompanying.

- Snowfall will lead to slick and icy roadways, particularly
  along I-25 near Raton Pass were higher amounts will create
  hazardous driving conditions.

&&

.SYNOPSIS...
Issued at 318 PM MST Thu Jan 16 2025

One more day of warmer temperatures on Friday as gusty westerly winds
pick up throughout the afternoon for areas along the central
mountain chain and adjacent eastern highlands. A couple of arctic
cold fronts, one on Saturday and another one on Monday, will
introduce frigid cold air throughout the state. Snowfall for the
weekend will be limited mostly to northeastern New Mexico, with
higher amounts of 3-5 inches along the NM-CO border near Raton Pass.
The second front will be even colder with highs struggling to reach
above freezing on Monday and Tuesday for eastern NM. Throughout the
state, wind chills in the single digits and below will lead to
increased risk of hypothermia and frostbite. Temperatures look to
remain well below average through the middle of the week.

&&

.SHORT TERM...
(This evening through Friday night)
Issued at 318 PM MST Thu Jan 16 2025

Min temps will trend warmer tonight in most areas as strong thermal
inversions from the past several nights give way to breezier winds.
Ridge top winds will begin increasing this evening as a 100-120kt
subtropical jet approaches from the southwest. This jet will help to
eject the stagnant upper low near SoCal quickly eastward across the
desert southwest. Mid level clouds developing over southern AZ ahead
of this wave will progress eastward tonight into west-central and
southwest NM. Enough moisture and lift will be present with the wave
to allow for a few snow showers around the higher terrain with some
flurries in the lower terrain. Any snow showers or flurries will end
quickly around sunrise.

The upper wave will then move rapidly eastward across NM into west
TX Friday afternoon as the subtropical jet intensifies to near 140kt
over southern NM. Surface low pressure will deepen over TX and OK
while mid level winds turn northwest over NM and strengthen to near
50kt. A tight surface pressure gradient from near Clines Corners to
Clovis and Ruidoso will allow west/northwest to strengthen quickly
after sunrise. Cross sections along the central mt chain into the
high plains show favorable conditions for mt wave crashing and
localized high wind gusts near 60 mph. High Wind Watches will be
issued for the area from Clines Corners to Vaughn and for southwest
Chaves County. There will likely be a large area of Wind Advisories
within southeast NM for wind gusts near 50 mph. The Caprock region
may see high wind gusts as well but confidence is not high enough to
add them to the High Wind Watch just yet. Max temps will stay mild
Friday for the eastern plains with the strong downsloping flow.
Central and western NM will trend cooler in the wake of the upper
level trough passage and associated Pacific front.

The initial impulse of arctic air will begin advancing southward
into northeast NM late Friday afternoon and evening with breezy
northeast winds. It will trend colder but the deeper cold airmass
farther north will take some time to slide into the region. Very
light snow may also begin to develop near the CO/NM border before
sunrise Saturday with blowing snow and reduced visibility possible
along U.S. 64/87. Elsewhere, it will remain clear with min temps
trending colder again but not out of the ordinary for mid January.
Northwest winds will stay breezy near the higher terrain of central
and western NM Friday night which will make it feel colder.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 318 PM MST Thu Jan 16 2025

...ARCTIC COLD FRONTS BRING DANGEROUSLY COLD TEMPERATURES TO
CENTRAL AND EASTERN NM THIS WEEKEND THROUGH EARLY NEXT WEEK...

The first arctic cold front will push through the region on
Saturday, dropping temperatures sharply throughout eastern New
Mexico and bring some snowfall for northeast areas. While the
backdoor portion of the system pushes through the eastern plains,
western New Mexico will see some gusty westerlies as the upper level
trough axis crosses the northern part of the state. Most guidance is
in pretty good agreement now that the coldest temperatures and
snowfall will be limited to northeastern parts of the state. Light
snowfall amounts (about an inch or less) may reach as far south as
Clovis, creating minor impacts along eastern roadways such as I-40,
but the main area of concern will be along the eastern slopes of the
Sangre De Cristo mountains along the NM-CO border, where upslope
flow will aid in squeezing out higher amounts. Moderate impacts are
expected for roadways between Clayton and Raton  where icy and slick
conditions will create hazardous driving conditions. Areas along I-
25 near Raton Pass may see 3-6 inches, with higher mountain top
areas seeing closer to 7 or 8 inches. Highs on Sunday will struggle
to reach above freezing for eastern New Mexico, while western and
central New Mexico will be in the 30s to 40s. Overall, about 25
to 30 degrees below normal for this time of year along the eastern
plains, and about 10 to 15 below normal for the rest of the
state.

The second arctic airmass looks to push through in the middle of the
day on Monday. This front will introduce an even colder air mass,
with impacts mainly for the same areas as the Saturday system. Mid
level 700mb temperatures look to be near 20 below (degC) for
northeast portions of the state, and continued CAA into Tuesday
morning will lead to the coldest temperatures of the season for
eastern New Mexico. Apparent temperatures for large swaths of the
state will be near or below 0F, with the coldest wind chills
(between -10F and -30F) for areas north of I-40 and along and
east of the central mountains. There is still quite a bit of
uncertainty with the Monday system regarding snowfall amounts.
Cluster analysis has indicated that ensembles have trended a
little bit towards a more progressive and shallower upper level
pattern, which would bring a winter system that is very similar to
Saturday's, with highest confidence for snowfall for northern and
easter New Mexico. However, there are about 30% of members (made
up mostly of GEPS members) that continue to bring in a deeper
trough into the Desert Southwest. This would push colder arctic
air deeper west into the state, as well as more widespread
snowfall. The CMC deterministic and GEPS ensembles have been more
consistent in this solution when compared to other guidance, but
even it too has trended slightly warmer. So while temperatures
will still be well below average, it is not looking like the near
historic cold snap that some models were hinting at a couple of
days ago.

There is a large spread among guidance regarding the upper level
pattern beyond Tuesday, with temperatures warming slightly in the
middle of the week. In any case, both high and low temperatures look
to remain well below average through Thursday.

&&

.AVIATION...
(06Z TAFS)
Issued at 1011 PM MST Thu Jan 16 2025

Clouds have quickly developed over west central NM, including
KGUP, late this evening though they remain VFR thus far. These
clouds will continue to expand overnight and lower, potentially
bringing brief MVFR/IFR cigs to KGUP during the early morning.
Light snow/flurries remain possible as well, though best chances
are south of KGUP between 09Z and 15Z. Southwest to west winds
are already increasing across eastern NM. Winds will continue to
gradually increase along and east of the Central Mountain Chain
overnight, before a more abrupt increase areawide Friday morning
with daytime mixing. The strongest winds are expected from KCQC to
KTCC and points southward, where west to northwest wind gusts of
35 to 50kt are expected. Localized areas of blowing dust are
likely around KROW which may restrict visibility to 2SM or less.
Across northeast NM, an Arctic front will push into the area
Friday, switching wind around to the north, but they will remain
breezy. Wind speeds will diminish Friday evening area wide.

&&

.FIRE WEATHER...
Issued at 318 PM MST Thu Jan 16 2025

There are no critical fire weather conditions expected for the next
7 days. However, strong winds are likely to impact much of central
and eastern NM Friday then mainly central NM on Saturday. Humidity
will remain above critical thresholds in areas where the strongest
winds occur. The main story will be much colder weather with several
arctic airmasses moving into the region. The first surge of cold air
will arrive this weekend over eastern NM, then a second surge will
impact more of central and eastern NM Monday and Tuesday, followed
by a possible third surge Thursday and Friday. Light snow is most
probable for northeast NM from the first surge with generally 1-4".
Accumulating snow may develop as far west as the central mt chain
Monday night and Tuesday but confidence is low. Poor ventilation is
expected Sunday through Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  14  44  17  39 /   0   0   0   5
Dulce...........................  11  42   6  36 /   0   0   0  20
Cuba............................  20  43  15  38 /   5   5   0   5
Gallup..........................  17  46  11  43 /  10  10   0   5
El Morro........................  22  42  16  41 /  20  20   0   5
Grants..........................  18  47  15  44 /  10  10   0   5
Quemado.........................  22  44  18  44 /  20  20   0   0
Magdalena.......................  28  47  25  48 /  10   5   0   0
Datil...........................  25  42  21  44 /  20  10   0   0
Reserve.........................  20  52  12  53 /  20  10   0   0
Glenwood........................  24  55  20  55 /  20   5   0   0
Chama...........................  12  37   7  30 /   0   0   0  30
Los Alamos......................  28  43  20  37 /   0   5   0  10
Pecos...........................  24  43  17  36 /   0   0   0  20
Cerro/Questa....................  16  40  14  31 /   0   0   5  40
Red River.......................  10  34   9  21 /   0   0  10  50
Angel Fire......................  15  37   4  27 /   0   0  20  60
Taos............................  12  43  10  35 /   0   0   0  30
Mora............................  23  43  13  31 /   0   0   5  40
Espanola........................  19  50  16  44 /   0   0   0  10
Santa Fe........................  23  43  18  37 /   0   0   0  20
Santa Fe Airport................  20  47  19  40 /   0   0   0  10
Albuquerque Foothills...........  28  49  24  44 /   0   5   0   5
Albuquerque Heights.............  27  51  26  46 /   0   5   0   0
Albuquerque Valley..............  23  54  22  48 /   0   5   0   0
Albuquerque West Mesa...........  26  52  24  47 /   0   5   0   5
Belen...........................  21  54  21  51 /   0   5   0   0
Bernalillo......................  25  53  24  47 /   0   0   0   5
Bosque Farms....................  20  54  19  49 /   0   0   0   0
Corrales........................  26  53  23  48 /   0   0   0   5
Los Lunas.......................  21  54  20  50 /   0   5   0   0
Placitas........................  26  48  23  42 /   0   5   0   5
Rio Rancho......................  26  52  23  46 /   0   0   0   5
Socorro.........................  26  56  26  56 /   5   0   0   0
Sandia Park/Cedar Crest.........  26  43  22  39 /   0   5   0   5
Tijeras.........................  25  45  23  40 /   0   5   0   5
Edgewood........................  23  45  20  39 /   0   0   0   5
Moriarty/Estancia...............  19  47  16  42 /   0   0   0   5
Clines Corners..................  24  43  18  36 /   0   0   0  10
Mountainair.....................  26  46  23  43 /   0  10   0   0
Gran Quivira....................  25  46  23  42 /   5   5   0   0
Carrizozo.......................  29  50  27  47 /   5   5   0   0
Ruidoso.........................  31  43  27  42 /   5   5   0   0
Capulin.........................  22  46  15  21 /   0   0  30  80
Raton...........................  21  52  15  26 /   0   0  20  80
Springer........................  19  53  15  30 /   0   0   5  50
Las Vegas.......................  26  49  16  32 /   0   0   5  30
Clayton.........................  31  53  17  23 /   0   0  20  60
Roy.............................  26  53  17  25 /   0   0   5  50
Conchas.........................  33  61  22  35 /   0   0   5  40
Santa Rosa......................  32  55  21  40 /   0   0   0  20
Tucumcari.......................  34  59  20  32 /   0   0   0  40
Clovis..........................  34  58  24  37 /   0   0   0  10
Portales........................  33  60  23  40 /   0   0   0  10
Fort Sumner.....................  29  59  22  43 /   0   0   0  10
Roswell.........................  33  62  30  51 /   0   0   0   0
Picacho.........................  34  55  29  53 /   0   0   0   0
Elk.............................  34  52  27  52 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 10 AM MST Friday through Friday afternoon
for NMZ223-233-240.

&&

SHORT TERM...42
LONG TERM....25
AVIATION...34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 3:21 AM MSTWinter Storm WarningABQColfax, Union39 hr
Jan 17, 3:21 AM MSTWinter Weather AdvisoryABQColfax, Harding, Mora, Quay, San Miguel41 hr
Jan 17, 3:23 AM MSTHigh Wind WarningABQChaves, Guadalupe, San Miguel, Santa Fe, Torrance13 hr
Jan 17, 2:18 PM MSTDust Storm AdvisoryABQChaves117 min
Jan 17, 4:14 PM MSTDust Storm AdvisoryABQChaves46 min
Jan 17, 4:59 PM MSTDust Storm AdvisoryABQChaves61 min

Nearby

Wind Advisories in New Mexico, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.